Aa
A
A
A
Close
Pain Management Community
9.73k Members
Avatar universal

Best way to get off vicodin

Hi,

My daughter, 19, had her wisdom teeth out a few weeks ago. She was given vicodin 50, 1-2 every 4-6 as needed for pain. She found 1 was not enough and was taking 2 every 6 hours. She ended up with complications and an extended recovery and pain, so the Dr. gave her a new script. We asked for 75 as 50 wasn't working and 2 x 50 (100) was too much, making her really high and sleepy. The 75 seemed good and after cutting to 1 a day one weekend, she decided to stop as her tooth and jaw pain had subsided.

From the first taking the vic she could feel the effects of the vic wearing off, and wanting to take more, but we thought it was all pain related. WELL, on the Monday she stopped, having cut back to one a day since the previous Friday, she was nauseous, achy, awful headache, shaking, tons of mucous and hot/feverish, and could do little more than drag herself to classes (in college) feeling like she was 'dying' and curling up in bed in between. She insisted she was just sick as a bunch of kids on campus were also sick, but it seemed too coincidental to me. I googled vic withdrawal and was stunned to find the withdrawal symptoms matched. WHY GIVE THIS TO ANYONE? I had 4 wisdom teeth out at the same age and survived on tylenol!

She continued to insist she was just sick but by that night was so miserable she agreed to take one vic. She felt a little better, but still not great, so without telling me she took another 2 hours later and all symptoms vanished. She's so pissed! She wants to stop but can't go cold turkey and curl up in bed in the middle of the semester.

Since then we are trying to wean off. We asked for the next script to be 50 and she is taking two a day and doing pretty well, still gets headaches and stomach issues but they are tolerable. My question is this, at this point is it better to stretch the time between doses of 50 making it gradually longer and longer, or still do 2 a day but cut them in half?
119 Responses
822153 tn?1333066595
Hi there and welcome. Unfortunately we can't post any taper schedules here,but you have come to the right place. If you go on to our "Health Pages" section there is something called the Thomas Recipie which is a great tool to use. Please search through the Health Pages as I'm sure you can get some insifght for your situation there.

It sounds like her body became addicted to the drug. Not her per say,since it sounds like she isn't really exhibiting any other behaviors. The fact that she is willing to stop is huge. Take advatage of that. Maybe talk to her doctor about what has been going on? They are the best at advising you as to how to taper/wean off the drug.Going CT is hard,both physically and mentally. See if you guys can get a tapering schedule from the doctor and go from there.Keep us posted.Stay strong and good luck to you!!
Avatar universal
Correction, she didn't take any on Friday or Saturday as she wanted to go to campus parties and be able to drink. Sunday, she felt icky and took 1, by Monday she was a complete wreck.
Avatar universal
I agree with tomskat. Now is the time to get her off of them. I hope your holding the pills for her. Even with the best intentions, opiods are highly addictive. She might feel yucky fo a bit once she goes CT but the WD will go away. She needs to just know this is all part of the process. I hope she is well informed of pain med addiction. A lot of people start off taking the meds for pain and end up full blown addicts. I'm not saying this to scare you but knowledge is power. Maybe she can come here and read some posts and it will give her a real idea of what can possibly happen.
She's so young and we just want to see her get off the meds.
Avatar universal
Thanks. We did tell the doctor and he agreed to give her the 50. We have not asked which is better, longer stretches or halving the dosage. I'll take a look at the Thomas Recipe.

She definitely does not want to keep taking them (though the urge to take and feel better is strong). I should have added the worst symptom right now for her when she starts to feel like she can just stop is sleeplessness and anxiousness. She didn't take any yesterday as she wanted to go to a party. She's woke up at 6 am this morning despite going to bed at 2am fully awake and not wanting to be, headache etc., but she also had drinks last night so......

She's trying half to see if it will help her sleep. If she can tolerate we'll stick to half. I just don't want her to drop too much too soon and end up curled up in bed again.

Thanks and will keep you posted!
Avatar universal
Well she is on a low dose which will make the WD easier. At some point she is going to have to go CT. Drinking alcohol is not going to help in any way. Alcohol is very dehydrating and shes probably already dehydrated. Get a lot of Gatorade for her and have her drink it all the time. Also get some Imodium, liquid. It helps, I took it twice a day.
Her body is addicted and will make her sick so she will keep using. It's a vicious cycle.
Seriously, she will need to just stop and go through the WD but there are so many OTC remedies which will ease her suffering.
Avatar universal
I'm so glad you found this site. I was taking 20-30 Vicodin per day. I stopped and so can she.
Avatar universal
Thanks! I know, and she knows, that at some point she will have to stop entirely, just want to know the best way to ease into it so that she can still function and go to class.

As for the drinking, yeah, I know, but she's already pretty angry that this happened to her and there's no way she's going to give up going to parties with friends. In a way it MAY help as we have told he she CAN'T drink and take vic so she's more willing tolerate the crappy withdrawal symptoms as she sees being able to go out as the reward. The bigger problem I see on the weekends (she does not party during the week) is telling the difference between a few too many drinks and a few too few vics....

Yesterday was none (she wole up too late to take any as we've told her no vic after 1pm if she's going out) and today a half this am to help her sleep. We'll see how it goes....

Congrats on getting off vic, it must have been incredibly hard at that dosage! I don't understand why this drug even exists....
1801781 tn?1461633069
There are real reasons for the pain meds to be around.  The problem is when we do from pain needs, to dependence, to addiction.  It is quite a dance.  Some people walk that walk everyday.  Some are just more likely to get addicted.  She now knows how easy it is.  Doctors for the most part do not get how easy the slide is.  My dentist will give 15 hydro when it is bad and that is usually it.  He know that most pain will not last past 2 days after he has done the work.  
Avatar universal
The problem for her was the complications which led to a revisit, additional work on one extraction site and needed daily, invasive, painful rinsing. Doc advised she would need more vic to cope. When the pain was gone she was ready to stop, apparently her body wasn't.

But again, I had the same procedure and survived on tylenol. The downside seems to outweigh any advantage.

Just saw a news story that there is a hospital in FL where 30% of the babies are born addicted to these meds....this is a huge problem and needs to be addressed.
Avatar universal
I agree. I probably my took close to a 1000 pills if not more in my active addiction without one MRI. no one in my life new I was/am a pain med addict. It's very easy to hide it.
Sounds like your daughter will be fine.
1827057 tn?1397523877
There is no way to ease her out of this by prolonging the usage.This is a small dose and she needs to take a weekend off of partying and get through it.There is no sense in a taper at this dose.The longer you take these the more they sink their teeth into you.This is how we get worse-taking more for relief.
Avatar universal
Totally stopping she could not function. She has successfully gone from 75 2x a day to 50 2x day and is now cutting them in half for 25 2 x day. Every other site I've seen recommends tapering or supervised CT. As she's away at school she can't do supervised cold turkey. Her week at reduced dosage went well, so I'm planning to have her keep goingm reducing again. My only question was whether it was best to keep the same dosage, 50, and spread the time out between doses, or cut the dosage, but thinking about it, cutting the dosage seems best.


Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches